He came in supported on the one side by the son and the other side by the daughter in law. With some difficulty we succeeded in getting him to lie down on the examination table. The history that I could get was that this gentleman was feeling sleepy and tired and not his usual self for the past two weeks. He had seen several doctors and he was in a hospital for a few days. They had a sheaf of papers which included lab reports and X-rays. Those days there was no CT/MRI and I am sure had these modalities been available they too would have been used. All the reports were normal
I proceeded to examine him. He answered my questions fairly correctly but in a slow slurring manner. He was more interested in sleeping than getting examined but was quite docile and cooperative. I did not find anything wrong with him. I found he was on medication for high blood pressure with a combination of beta-blocker [ a popular drug even in those days] and a diuretic. I knew this combination can very rarely produce some weakness and electrolyte imbalance. As I had nothing else to cling on to, I changed his blood pressure medication and asked the relatives to bring him after a few days.
A week later the gentleman came, this time unescorted. Looked and behaved perfectly normal. I too found him normal on examination and told him that it is possible that his blood pressure medication was the cause. He seemed to agree but on parting told me that there have been periods when he felt perfectly normal even when he was on the old medication. This dampened my spirits a wee bit. Nevertheless, seeing him normal was a relief and I hoped that he would continue to be normal hence forth.
He came back two weeks later. Status quo ante. Same story, nothing abnormal on examination but patient distinctly abnormal. When I was literally scratching my head the daughter in law said, ‘doctor he suffers from acidity and takes daonil tablet once in away and when ever he has acidity he has this problem’. Now I had the answer to the problem my friend was having. Daonil is the trade name for an anti diabetic drug called Gliblencamide and he naturally was going in for hypoglycemia [low blood sugar] when ever he took it. But why was he taking this drug for acidity? I asked her. Doctor prescribed it she said. I know there are lots of fools among us doctors but none as foolish as this. I asked her to get the old prescriptions and sent the patient for an urgent blood sugar test and gave him some sugar water to drink after the blood draw. With in the next 15 minutes the patient became near normal.
The blood sugar came as 40 mgs %, low enough to cause problems. The lady came with the old prescription of his previous doctor. The writing was not very legible but I could surmise that the name meant was Diovol [an anti acid drug] and not Daonil and the chemist was happily dispensing daonil when ever our friend developed hyperacidity and that explained why he got the hypoglycemia and also the prolonged periods when he was normal.
It was a relief to all concerned. The patient was put back on his old medication for blood pressure which had controlled the blood pressure better than the one I had prescribed. It was thus a happy ending.
Doctors are known for bad handwriting. But this was my first experience of it causing a near disaster.
Purpose of life.'To laugh often and much; to win respect of intelligent people and the affection of children; to earn the appreciation of honest critics and endure the betrayal of false friends; to appreciate beauty; to find the best in others; to leave the world a bit better, whether by a healthy child, a garden path, or a redeemed social condition; to know even one life has breathed easier because you lived. This is to have succeeded'. [Adopted from Emerson]